The Multiplicity of Pairs of Modules and Hypersurface Singularities
This paper applies the multiplicity polar theorem to the study of hypersurfaces with non-isolated singularities. The multiplicity polar theorem controls the multiplicity of a pair of modules in a family by relating the multiplicity at the special fiber to the multiplicity of the pair at the general fiber. It is as important to the study of multiplicities of modules as the basic theorem in ideal theory which relates the multiplicity of an ideal to the local degree of the map formed from the generators of a minimal reduction. In fact, as a corollary of the theorem, we show here that for M a submodule of finite length of a free module F over the local ring of an equidimensional complex analytic germ, that the number of points at which a generic perturbation of a minimal reduction of M is not equal to F, is the multiplicity of M.
Specifically, we apply the multiplicity polar theorem to the study of stratification conditions on families of hypersurfaces, obtaining the first set of invariants giving necessary and sufficient conditions for the Af condition for hypersurfaces with non-isolated singularities.
KeywordsComplete Intersection Maximal Rank Exceptional Divisor Singular Locus Polar Variety
Unable to display preview. Download preview PDF.
- J. Briançon and J.P. Speder, La trivialité topologique n’implique pas les conditions de Whitney, C.R. Acad. Sc.Paris, v. 280 365–367 (1975)Google Scholar
- W. Fulton, “Intersection Theory,” Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Folge · Band 2, Springer-Verlag, Berlin, 1984Google Scholar
- T. Gaffney, Aureoles and integral closure of modules, in “Stratifications, Singularities and Differential Equations II”, Travaux en Cours 55, Herman, Paris, 1997, 55–62Google Scholar
- T. Gaffney, Plane sections, Wf and Af, in “Real and complex singularities (São Carlos, 1998)”, Chapman and Hall Res. Notes Math. 412, 2000, 17–32Google Scholar
- T. Gaffney, Polar methods, invariants of pairs of modules and equisingularity, Real and Complex Singularities (Sao Carlos, 2002), Ed. T. Gaffney and M. Ruas, Contemp. Math., #354, Amer. Math. Soc., Providence, RI, June 2004, 113–136Google Scholar
- T. Gaffney, The Multiplicity-Polar Formula and Equisingularity, in preparationGoogle Scholar
- R. Gassler, Segre numbers and hypersurface singularities. Thesis, Northeastern University, 1999Google Scholar
- J.P.G. Henry and M. Merle, Conormal Space and Jacobian module. A short dictionary, in “Proceedings of the Lille Congress of Singularities,” J.-P. Brasselet (ed.), London Math. Soc. Lecture Notes 201 (1994), 147–74Google Scholar
- G. Jiang, Functions with non-isolated singularities on singular spaces, Thesis, Universiteit Utrecht, 1997Google Scholar
- S. Kleiman and A. Thorup, The exceptional fiber of a generalized conormal space, in “New Developments in Singularity Theory.” D. Siersma, C.T.C. Wall and V. Zakalyukin (eds.), Nato Science series, II Mathematics, Physics and Chemistry, Vol. 21 2001 401–404Google Scholar
- D.T. Lê and B. Teissier, Cycles evanescents, sections planes et conditions de Whitney. II, Proc. Sympos. Pure Math. 40, part 2, Amer. Math. Soc., 1983, 65–104Google Scholar
- M. Lejeune-Jalabert and B. Teissier, Clôture intégrale des ideaux et equisingularité, chapitre 1 Publ. Inst. Fourier (1974)Google Scholar
- D. Massey Lê Cycles and Hypersurface Singularities, Springer Lecture Notes in Mathematics 1615, (1995)Google Scholar
- D. Mumford, Algebraic Geometry I Complex Projective Varieties, Springer-Verlag 1976Google Scholar
- R. Pellikaan, Hypersurface singularities and resolutions of Jacobi modules, Thesis, Rijkuniversiteit Utrecht, 1985Google Scholar
- D. Siersma, Isolated line singularities. Singularities, Part 2 (Arcata, Calif., 1981), 485–496, Proc. Sympos. Pure Math., 40, Amer. Math. Soc., Providence, RI, 1983Google Scholar
- B. Teissier, The hunting of invariants in the geometry of the discriminant, in “Real and complex singularities, Oslo 1976,” P. Holm (ed.), Sijthoff & Noordhoff (1977), 565–678Google Scholar
- B. Teissier, Multiplicités polaires, sections planes, et conditions de Whitney, in “Proc. La Rábida, 1981.” J.M. Aroca, R. Buchweitz, M. Giusti and M. Merle (eds.), Springer Lecture Notes in Math. 961 (1982), 314–491Google Scholar
- A. Zaharia, A study about singularities with non-isolated critical locus, Thesis, Rijkuniversiteit Utrecht, 1993Google Scholar